In March 2022, 2 Portland, Oregon, high school students died within 24 hours of each other after overdosing on fentanyl in the form of counterfeit pills.
The deaths are part of a substantial increase in overdose deaths from nonprescription fentanyl, said Sarah Leitz, MD, chief of addiction medicine for Kaiser Permanente in Portland. There were 237 fentanyl-related deaths in Oregon during the first half of 2021, up from 230 in all of 2020, according to the state medical examiner.
Nationally, overdose deaths among adolescents more than doubled from 2010 to 2021, according to a study published in JAMA, and rose another 20% in the first 6 months of 2021. Synthetic opioids like fentanyl are the primary driver of these deaths.
Dr. Leitz believes the spike in fentanyl deaths is the result of several factors. The drug is potent, addictive, and easy to smuggle. The stress and isolation of the past 2 years may also play a role.
“Substance use in general has increased and become more severe during the COVID-19 pandemic,” she said.
Dr. Leitz answered questions about reducing the risk of fentanyl overdose — and what to do when overdose happens.
Fentanyl is an opioid used as a prescription painkiller, usually in the form of a patch or a pill. It can also be used in anesthesia. Fentanyl is sedating and slows breathing and heart rates.
We don’t really know the lethal dose because pills and people are different. We do know that the smallest dose can be deadly, especially for someone who doesn’t take opioids regularly.
Most recent overdoses are not a result of pharmaceutical-grade fentanyl in prescription doses. Rather, the drug is being imported in pills that resemble prescription medication and include other substances such as heroin or Xanax, a brand of anxiety medication.
Thus, users who assume they’re taking prescription medication in a safe dose may end up consuming a mix of lethal drugs.
According to the U.S. Drug Enforcement Agency, many counterfeit pills are made to look like prescription opioids such as oxycodone (Oxycontin, Percocet), hydrocodone (Vicodin), and alprazolam (Xanax); or stimulants like amphetamines (Adderall). Others are imprinted with “M30” and known as “Blues” or “Oxy 30s.”
Bottom line: Never trust yourself to determine if a pill is legitimate. The only safe medications are those prescribed by a trusted medical professional and dispensed by a licensed pharmacist.
Because we don’t know how small a dose is safe, it is best to wear gloves when handling a suspected opioid and to wash your hands afterward. Don’t administer mouth-to-mouth resuscitation to someone who has taken fentanyl.
If the person’s breathing and heart rate have slowed, their pupils are small, and they don’t respond to your voice, call 9-1-1 immediately. Fentanyl is fast-acting, especially if it’s snorted.
Then, if it’s available, administer naloxone, a medication sold under the brand name Narcan that rapidly reverses the effect of opioids.
Naloxone is a nasal spray. After spraying the medication into one nostril, roll the victim onto their side because there’s a good chance they’ll vomit, and you want to make sure they don’t choke.
Naloxone is available by prescription at most pharmacies, including at Kaiser Permanente, and is provided at no cost by some community organizations, such as needle exchange programs.
In some states, including Oregon and Washington, people can get naloxone without a physician prescription, after consulting with a pharmacist. The medication can be distributed to people at risk of an opioid overdose as well as to people who want to help others who might overdose.
“If you are using drugs or in a social group where using is prevalent, someone needs to have the drug on hand to prevent possible death,” said Dr. Leitz.
With young people at increased risk, Dr. Leitz said it’s crucial to acknowledge that teens may experiment with drugs, while also educating them about the risks of opioids.
"Let adolescents know that they're not alone and that if they reach out for help, they're not going to get in trouble," she said. “We need to increase awareness and save lives.”